Remote Access Representation Theory
Green Open Access

Representation Theory

ISSN 1088-4165



Frobenius-Schur indicators of unipotent characters and the twisted involution module

Authors: Meinolf Geck and Gunter Malle
Journal: Represent. Theory 17 (2013), 180-198
MSC (2010): Primary 20C15; Secondary 20C33
Published electronically: April 1, 2013
MathSciNet review: 3037782
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ W$ be a finite Weyl group and $ \sigma $ a non-trivial graph automorphism of $ W$. We show a remarkable relation between the $ \sigma $-twisted involution module for $ W$ and the Frobenius-Schur indicators of the unipotent characters of a corresponding twisted finite group of Lie type. This extends earlier results of Lusztig and Vogan for the untwisted case and then allows us to state a general result valid for any finite group of Lie type. Inspired by recent work of Marberg, we also formally define Frobenius-Schur indicators for ``unipotent characters'' of twisted dihedral groups.

References [Enhancements On Off] (What's this?)

  • [1] Bill Casselman, Verifying Kottwitz' conjecture by computer, Represent. Theory 4 (2000), 32-45 (electronic). MR 1740179 (2000k:20059),
  • [2] P. Deligne and G. Lusztig, Representations of reductive groups over finite fields, Ann. of Math. (2) 103 (1976), no. 1, 103-161. MR 0393266 (52 #14076)
  • [3] Meinolf Geck, Character values, Schur indices and character sheaves, Represent. Theory 7 (2003), 19-55 (electronic). MR 1973366 (2004f:20020),
  • [4] Meinolf Geck and Gunter Malle, Fourier transforms and Frobenius eigenvalues for finite Coxeter groups, J. Algebra 260 (2003), no. 1, 162-193. Special issue celebrating the 80th birthday of Robert Steinberg. MR 1973582 (2005d:20067),
  • [5] Meinolf Geck and Götz Pfeiffer, Characters of finite Coxeter groups and Iwahori-Hecke algebras, London Mathematical Society Monographs. New Series, vol. 21, The Clarendon Press Oxford University Press, New York, 2000. MR 1778802 (2002k:20017)
  • [6] Robert E. Kottwitz, Involutions in Weyl groups, Represent. Theory 4 (2000), 1-15 (electronic). MR 1740177 (2000m:22014),
  • [7] George Lusztig, Representations of finite Chevalley groups, CBMS Regional Conference Series in Mathematics, vol. 39, American Mathematical Society, Providence, R.I., 1978. Expository lectures from the CBMS Regional Conference held at Madison, Wis., August 8-12, 1977. MR 518617 (80f:20045)
  • [8] G. Lusztig, Irreducible representations of finite classical groups, Invent. Math. 43 (1977), no. 2, 125-175. MR 0463275 (57 #3228)
  • [9] George Lusztig, On the unipotent characters of the exceptional groups over finite fields, Invent. Math. 60 (1980), no. 2, 173-192. MR 586426 (82c:20081),
  • [10] George Lusztig, Characters of reductive groups over a finite field, Annals of Mathematics Studies, vol. 107, Princeton University Press, Princeton, NJ, 1984. MR 742472 (86j:20038)
  • [11] George Lusztig, Character sheaves. IV, Adv. in Math. 59 (1986), no. 1, 1-63. MR 825086 (87m:20118b),
  • [12] George Lusztig, Exotic Fourier transform, Duke Math. J. 73 (1994), no. 1, 227-241, 243-248. With an appendix by Gunter Malle. MR 1257284 (95c:20059),
  • [13] G. Lusztig, Rationality properties of unipotent representations, J. Algebra 258 (2002), no. 1, 1-22. Special issue in celebration of Claudio Procesi's 60th birthday. MR 1958895 (2004e:20017),
  • [14] G. LUSZTIG, A bar operator for involutions in a Coxeter group. Bull. Inst. Math. Acad. Sinica (N.S.) 7 (2012), 355-404.
  • [15] G. LUSZTIG, Asymptotic Hecke algebras and involutions. Preprint, arXiv:1204.0276v1.
  • [16] G. LUSZTIG AND D. VOGAN, Hecke algebras and involutions in Weyl groups. Bull. Inst. Math. Acad. Sinica (N.S.) 7 (2012), 323-354.
  • [17] E. MARBERG, How to compute the Frobenius-Schur indicator of a unipotent character of a finite Coxeter system. Preprint, arXiv:1202.1311.
  • [18] J. MICHEL, Development version of the GAP-part of CHEVIE. Webpage and GAP3 package; see˜jmichel/chevie/chevie.html
  • [19] Zyozyu Ohmori, The Schur indices of the cuspidal unipotent characters of the finite unitary groups, Proc. Japan Acad. Ser. A Math. Sci. 72 (1996), no. 6, 111-113. MR 1404484 (97i:20018)

Similar Articles

Retrieve articles in Representation Theory of the American Mathematical Society with MSC (2010): 20C15, 20C33

Retrieve articles in all journals with MSC (2010): 20C15, 20C33

Additional Information

Meinolf Geck
Affiliation: Institute of Mathematics, Aberdeen University, Aberdeen AB24 3UE, Scotland, UK.
Address at time of publication: IAZ – Lehrstuhl für Algebra, Universität Stuttgart, Pfaffenwaldring 57, 70569 Stuttgart, Germany

Gunter Malle
Affiliation: FB Mathematik, TU Kaiserslautern, Postfach 3049, 67653 Kaiserslautern, Germany.

Received by editor(s): April 22, 2012
Received by editor(s) in revised form: October 10, 2012
Published electronically: April 1, 2013
Article copyright: © Copyright 2013 American Mathematical Society

American Mathematical Society